Massachusetts, 2018

Strong Wind in Massachusetts, November 3, 2018

November 3, 2018 · NWS ALY · 2 events in 2 counties and zones

A low pressure system rapidly strengthened as it moved from eastern New York to New Brunswick on November 3rd, resulting in strong winds across the region. Gusts up to 50 mph were recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system rapidly strengthened as it moved from eastern New York to New Brunswick on November 3rd, resulting in strong winds across the region. Gusts up to 50 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 3, 9:11 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 3, 9:11 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1011 AM EDT Sat Nov 3 2018

.SYNOPSIS...
A rapidly developing area of low pressure will move
across New England today, with periods of rain ending by this
afternoon.  Behind the storm, falling temperatures will be
accompanied by gusty northwesterly winds for this afternoon
into this evening. Dry conditions and sunshine will return for
Sunday, but more wet weather is expected during next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1011 AM EDT...Surface low pressure around 999 mb is
located over western New England and continues to rapidly
strengthen as it lifts northeast. Although IR and WV satellite
imagery shows the best plume of moisture is now located over
eastern and northern New England, some additional rainfall is
occurring on the backside of the storm system thanks to
deformation, as the strong upper level trough diving towards the
eastern seaboard is taking on a negative tilt.

The bulk of this rainfall will be occurring across the
Adirondacks, Mohawk Valley, Capital Region and Saratoga Region
over the next few hours, as it lifts northeast. Most of it
should be done by noon and rainfall rates are fairly light -
with 1 hr. MRMS estimates generally under a tenth of an inch.

By this afternoon, steady rainfall will be over, but there
could be a few lingering showers around, as low pressure
continues to deepen and lift across northern New England. As
colder air rushes into the region (both at the surface and
aloft), some of the rain showers may change to snow showers over
the high terrain of the Adirondacks and southern Greens, but
any accumulation looks very light.

Temperatures will be warmest this morning (highs in the mid 40s
to mid 50s) and will be falling into the 30s and 40s this
afternoon. In addition, the strong pressure gradient due to the
developing storm and good mixing due to the cold air rushing
in aloft will allow for gusty surface winds this afternoon into
this evening. A Wind Advisory is in effect for the entire area
and sustained winds should easily by 15 to 30 mph across the
region. Some gusts of 35-55 mph are expected, with the highest
gusts across the high terrain and areas of channeled flow. Air
rushing down the Mohawk Valley should allow for gusts in the
Capital Region to exceed 45 mph and with leaves on some trees
and a wet ground in place, can't rule out some isolated to
scattered power outages thanks to downed trees, limbs and
branches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
By this evening, the deep low will be heading over the Canadian
Maritimes with high pressure building in in from the southwest.
Winds will weaken tonight especially late as the high takes
more control and ridging builds in aloft. The surface high will
shift across the region and will crest overhead around midday
Sunday with the ridge axis aloft over the region. Expecting fair
weather and sunshine along with seasonable temperatures with
highs mainly in the 40s.

The ridging will shift eastward and weaken. Another trough will
develop over the central CONUS this weekend. The initial
shortwave trough is expected to remain to our west and moving
over the Great Lakes region Monday. The system's associated
warm front will move into our region Monday bringing chances
for light precipitation and another cloudy day.

Additional short waves moving through the flow will maintain the
trough over the central CONUS and deepen it. Other short waves
moving though the southwest flow between the advancing low and
departing ridge will keep chances for rain the forecast Monday
night with a weak surface low possibly developing over the mid
Atlantic.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Active pattern is expected to continue through the long term period
as a strong jet carves out a time-mean longwave trough over much of
the CONUS excluding the west and east coasts. The nose of this jet
is expected to approach the Northeast on Tuesday resulting in the
leading portion of the trough assuming a negative tilt. Resulting
surface low expected to track from the western Great Lakes to near
James Bay Tuesday/Tuesday night. This places our forecast area
solidly on the warm side with a strong low-level jet and warm 850 mb
temps leading to mild temperatures, good moisture transport, and a
likelihood of rain. Most probable window at this point appears to be
Tuesday afternoon into early Tuesday night.

Cold air advection Wednesday behind the front, but it should be a
mild start at least, and deep mixing may compensate for the cold air
advection and lead to another mild day. Expect a mainly dry day
aside from downwind of Lake Ontario where some lake effect rain
showers may develop, possibly mixing with snow at night. Thursday
also looks dry at this point beneath shortwave ridging, but another
deep trough digging into the central part of the country will likely
result in another low tracking in a similar location to Tuesday's
system. Timing is still a bit uncertain and likely tied to how deep
the trough ends up digging, but at this point Friday into Friday
night is favored for precipitation. Again, rain looks to be the p-
type based on the low track. Temps look to be closer to normal
Thursday/Friday.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Conditions over the terminals have risen to VFR as the steadier
rainfall has ended. There is still reason to believe that a
period of IFR cigs may occur before 15Z judging by observations
to the west, but confidence is not high. Have maintained a TEMPO
group for IFR cigs. Model forecast soundings suggest low- level
moisture will become trapped beneath an inversion through
roughly 15Z as low pressure tracks nearly directly overhead.
Some drizzle or light showers are possible as well, which could
restrict visibility.

Conditions change quickly after 15Z as the low pressure system
quickly strengthens as it tracks north of the terminals. Expect
cloud bases to rise to at least MVFR range with some lingering
showers possible. The bigger story will be the winds which will
shift to westerly gusting to around 30-45 kt during the late morning
afternoon hours. Clouds will lift to VFR levels after 18Z or so and
shower activity will diminish. Winds will remain elevated but
decrease after 00Z with clouds scattering out as high pressure
begins to build in.

Outlook...

Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Likely SHRA.
Tuesday Night: High Operational Impact. Likely SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Unsettled and windy today with fair and seasonable weather
Sunday.

&&

.HYDROLOGY...
Rainfall amounts of 1 to 3 inches have occurred to the south
and east of the Capital District with lesser amounts to the
north and west. Several river forecast points to the south and
east of the Capital District are forecast to crest around action
stage. Flood warnings have been issued for three points on the
Housatonic River: Falls Village, Gaylordsville and Stevenson
Dam.

Once the steady rain moves out of the area this morning the
better chances for rain today will be mainly to the north and
west. Fair weather returns tonight but only last through Sunday
night, then more unsettled weather is expected through at last
the early part of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 9 PM EDT this evening for CTZ001-013.
NY...Wind Advisory until 9 PM EDT this evening for NYZ032-033-
     038>043-047>054-058>061-063>066-082>084.
MA...Wind Advisory until 9 PM EDT this evening for MAZ001-025.
VT...Wind Advisory until 9 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...IAA
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Nov 3, 4:26 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
526 AM EDT Sat Nov 3 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
526 AM EDT Sat Nov 3 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay wind damage reports to the National
Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Berkshire

When
November 3, 11:00 AM EST to 8:00 PM EST
Where
Northern Berkshire forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Southern Berkshire

When
November 3, 11:00 AM EST to 8:00 PM EST
Where
Southern Berkshire forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791615, 791616.